Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 552, NWS Norman, OK

June 30, 2017Kiowa County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 30, 2017, 3:57 PM CDT for Kiowa County, Washita County, Oklahoma. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2017, 3:57 PM CDT (20:57 UTC)
Expired
Jun 30, 2017, 4:30 PM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Kiowa County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 90 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:30 PM CDTHAIL 1.75Gotebo, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 3:42 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1766 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

956 
WUUS54 KOUN 302057
SVROUN
OKC075-149-302130-
/O.NEW.KOUN.SV.W.0552.170630T2057Z-170630T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
357 PM CDT FRI JUN 30 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southeastern Washita County in western Oklahoma...
  Northeastern Kiowa County in southwestern Oklahoma...

* Until 430 PM CDT

* At 357 PM CDT, a severe thunderstorm was located near Gotebo,
  moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mountain View, Corn, Gotebo, Cloud Chief and Cowden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3539 9878 3521 9862 3498 9862 3499 9897
      3511 9902 3512 9897 3512 9902 3517 9904
TIME...MOT...LOC 2057Z 262DEG 15KT 3507 9890 

HAIL...1.25IN
WIND...60MPH
 
$$

BRB
2 follow-up statements
069 
WWUS54 KOUN 302112
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
412 PM CDT FRI JUN 30 2017

OKC075-149-302130-
/O.CON.KOUN.SV.W.0552.000000T0000Z-170630T2130Z/
Washita OK-Kiowa OK-
412 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WASHITA AND NORTHEASTERN KIOWA COUNTIES...

At 412 PM CDT, a severe thunderstorm was located near Gotebo, moving
east at 10 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mountain View, Gotebo, Cloud Chief and Cowden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3500 9897 3511 9901 3512 9897 3512 9901
      3516 9902 3536 9875 3521 9862 3498 9862
      3499 9897
TIME...MOT...LOC 2112Z 269DEG 11KT 3507 9885 

HAIL...1.75IN
WIND...60MPH
 
$$

BRB
709 
WWUS54 KOUN 302121
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
421 PM CDT FRI JUN 30 2017

OKC075-149-302130-
/O.CON.KOUN.SV.W.0552.000000T0000Z-170630T2130Z/
Washita OK-Kiowa OK-
421 PM CDT FRI JUN 30 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR SOUTHEASTERN WASHITA AND NORTHEASTERN KIOWA COUNTIES...

At 421 PM CDT, a severe thunderstorm was located over Gotebo, moving
east at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Mountain View and Gotebo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3499 9895 3513 9897 3524 9864 3521 9862
      3498 9862
TIME...MOT...LOC 2121Z 262DEG 12KT 3507 9886 

HAIL...1.75IN
WIND...60MPH
 
$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:54 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 30, 2:54 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Norman OK
254 PM CDT Fri Jun 30 2017

.DISCUSSION...
Primary focus is in the short term with thunderstorm potential.
Other forecast challenges are or efforts to attempt to identify
periods where precipitation chances are greatest.

Latest visible satellite shows a complicated surface pattern with
several features that will be important to convective initiation
and evolution later today. 1.) Gravity waves/undular bores are
propagating away from the area deep into Texas from overnight
convection, 2.) Mid level feature focused midday convection over
eastern Oklahoma and extended westward into southwest Oklahoma.
Subsidence behind this was evident in the cumulus field over
southeast Oklahoma. The western end of this feature is near Hobart
and Altus. 3.) A remnant (albeit increasingly diffuse) outflow
boundary from overnight convection extends from near the Red River
over south-central Oklahoma west-northwestward into southwest
Oklahoma to near and just west of Lawton. 4.) A cold front
drifting southeastward across northern Oklahoma. The cold front
extended from near Perry to just south of Enid to near Elk City as
of early afternoon.

Some enhanced cumulus has been noted near the remnant outflow
boundary over southwest Oklahoma, but this is in an area that
should experience the least amount of synoptic forcing from the
approaching shortwave trough. Latest moisture channel satellite
imagery loop shows the shortwave trough moving from eastern
Colorado into western Kansas now. Given the fairly compact and
positively tilted nature of this shortwave, forcing for ascent may
be quite modest with weak mid-level height falls across the area
trending more neutral with further southwest extent.

Current thinking is that thunderstorms should form near and ahead
of the front, generally along and north of I-44. Initial
development will be in an environment with around 35 knots of 500
mb flow contributing to effective bulk shear of around 40 knots.
Although low level moisture was somewhat lower earlier owing to
convective overturning from morning MCS, upstream environment is
quite moist with PWAT values in excess of 1.5" and approaching
1.75". Moisture should contribute to moderate to strong
instability with MLCAPE in excess of 2,500 J/kg, and even higher
values further southwest across our Texas counties where diabatic
heating has been more extensive. Initial storms may exhibit at
least transient supercell characteristics and could be capable of
large (potentially significant) hail. Upscale growth will probably
occur throughout the evening and the wind threat will increase
across roughly the southern half of Oklahoma. Damaging winds will
become the primary threat fairly quickly as cold pool strengthens
and upscale growth occurs. Additionally, given the moist
environment and potential for some training of storms at least
initially, heavy rainfall amounts and flooding/flash flooding are
possible. This threat could decrease if cold pool is extensive
enough and storms accelerate southeast.

The forecast beyond tonight is still somewhat uncertain. Mid-level
height rises and no well defined boundary tomorrow should limit
convective development, but there still could be enough
destabilization for isolated storms primarily across southern
Oklahoma and western north Texas.

Convection should develop across the higher terrain of the Rockies
and Sangre De Christo mountains tomorrow evening and move eastward
across the southern/central High Plains and eventually could move
into western Oklahoma. This would be more likely if cold pool
development is fairly extensive. Our environment should be
unstable enough to sustain convection (albeit probably in a
weakened state) into the night. We have increased precipitation
probabilities across the northwest portion of the area. Storms
may linger into early Sunday. Generally low probabilities were
retained into early next week. Over the next couple of days we
will be able to better refine next week's forecast.

BRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  88  71  92 /  60  20  40  30
Hobart OK         69  88  71  95 /  50  10  40  20
Wichita Falls TX  72  89  72  96 /  60  20  20  10
Gage OK           62  85  68  94 /  20  10  50  30
Ponca City OK     65  87  69  89 /  30  10  30  40
Durant OK         72  88  73  92 /  70  30  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/12
Hazardous weather outlook, Jun 30, 3:06 PM CDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
306 PM CDT Fri Jun 30 2017

OKZ004>048-050>052-TXZ083>090-012015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
306 PM CDT Fri Jun 30 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms this afternoon
and tonight across portions of southern Oklahoma and north Texas.
There is also a Slight Risk north and west of the Enhanced Risk
including central and southwestern Oklahoma and additional
portions of north Texas.

.Location...
The Enhanced Risk is generally east of a line from Archer City
Texas to Snyder Oklahoma, and south of a line from Snyder to
Norman to Holdenville.

The Slight Risk is north and west of the Enhanced Risk, and is
generally east of a line from Knox City Texas to Hollis and Elk
City Oklahoma, and south of a line from Elk City to Clinton to
Okarche to Chandler.

.Timing...
4 PM through 1 AM.

.Impacts...
Winds up to 80 mph.
Golf ball size hail.
Flooding rain will also be a possibility.

.Discussion...
Storms are expected to develop late this afternoon and tonight
near a slow moving cold front and possibly near a lingering
outflow boundary across southern Oklahoma left over the area from
the morning showers and thunderstorms. Some severe storms will be
possible late this afternoon and through the evening with large
hail and damaging winds. Heavy rain that could lead to flooding
will also be a concern tonight.

Showers and thunderstorms will remain possible from midnight to
sunrise, but the severe potential is expected to diminish late
this evening and overnight.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations from late
afternoon into part of the overnight hours.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Strong to severe storms will be possible again Saturday and Sunday
across parts of Oklahoma and north Texas. Heavy rain and localized
flooding will be possible again on Saturday. Storm chances will
resume Monday night, and continue through Thursday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 30, 3:38 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
338 PM CDT FRI JUN 30 2017

OKZ023-027-302115-
Grady OK-Caddo OK-
338 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR west central Grady and
southeastern Caddo Counties Until 415 PM CDT...

AT 337 PM CDT, a strong thunderstorm was developing near Anadarko,
moving east-northeast at 15 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...

LAT...LON 3501 9837 3510 9841 3526 9808 3499 9809
TIME...MOT...LOC 2037Z 248DEG 14KT 3506 9826

..speg.
Special weather statement, Jun 30, 3:49 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT FRI JUN 30 2017

OKZ022-035-302115-
Kiowa OK-Washita OK-
349 PM CDT FRI JUN 30 2017

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Kiowa and
southeastern Washita Counties Until 415 PM CDT...

AT 348 PM CDT, a strong thunderstorm was located near Gotebo, moving
east-northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3510 9905 3512 9901 3512 9897 3513 9899
      3525 9866 3499 9865 3499 9902
TIME...MOT...LOC 2048Z 254DEG 19KT 3506 9892

..speg.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 11:38 PM CDTSevere Thunderstorm WarningOUNHarper47 min
Jun 30, 12:05 AM CDTSevere Thunderstorm WarningOUNHarper, Woods55 min
Jun 30, 12:33 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Woods42 min
Jun 30, 12:38 AM CDTSpecial Weather StatementOUNWoods37 min
Jun 30, 1:04 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant, Kay56 min
Jun 30, 1:18 AM CDTSpecial Weather StatementOUNGarfield, Major27 min
Jun 30, 1:20 AM CDTSpecial Weather StatementOUNWoods25 min
Jun 30, 1:48 AM CDTSpecial Weather StatementOUNGarfield, Noble57 min
Jun 30, 1:52 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble38 min
Jun 30, 2:28 AM CDTSevere Thunderstorm WarningOUNKay, Noble32 min
Jun 30, 3:28 AM CDTSpecial Weather StatementOUNHarper47 min
Jun 30, 3:45 AM CDTSevere Thunderstorm WarningOUNWoods34 min
Jun 30, 3:55 AM CDTSpecial Weather StatementOUNWoods50 min
Jun 30, 4:15 AM CDTSpecial Weather StatementOUNWoods60 min
Jun 30, 4:26 AM CDTSpecial Weather StatementOUNPayne49 min
Jun 30, 4:32 AM CDTSevere Thunderstorm WarningOUNNoble, Payne25 min
Jun 30, 4:53 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant9 min
Jun 30, 5:09 AM CDTSpecial Weather StatementOUNPayne51 min
Jun 30, 5:58 AM CDTSpecial Weather StatementOUNPayne47 min
Jun 30, 3:38 PM CDTSpecial Weather StatementOUNCaddo37 min
Jun 30, 3:49 PM CDTSpecial Weather StatementOUNWashita26 min
Jun 30, 4:18 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady27 min
Jun 30, 4:29 PM CDTSevere Thunderstorm WarningOUNCaddo, Kiowa46 min
Jun 30, 4:44 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady46 min
Jun 30, 5:07 PM CDTSpecial Weather StatementOUNCanadian23 min
Jun 30, 5:14 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa46 min
Jun 30, 5:18 PM CDTSevere Thunderstorm WarningOUNGrady42 min
Jun 30, 5:30 PM CDTSpecial Weather StatementOUNCanadian30 min
Jun 30, 5:32 PM CDTSpecial Weather StatementOUNCaddo28 min
Jun 30, 5:43 PM CDTSpecial Weather StatementOUNKiowa32 min
Jun 30, 5:50 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Kiowa40 min
Jun 30, 5:52 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie38 min
Jun 30, 5:54 PM CDTSpecial Weather StatementOUNCanadian36 min
Jun 30, 5:58 PM CDTSevere Thunderstorm WarningOUNGarvin, Grady, McClain47 min
Jun 30, 5:59 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche31 min
Jun 30, 6:02 PM CDTSpecial Weather StatementOUNCanadian28 min
Jun 30, 6:05 PM CDTAreal Flood AdvisoryOUNGrady3 hr
Jun 30, 6:18 PM CDTSpecial Weather StatementOUNSeminole27 min
Jun 30, 6:28 PM CDTSevere Thunderstorm WarningOUNComanche47 min
Jun 30, 6:30 PM CDTSevere Thunderstorm WarningOUNMcClain, Pontotoc, Pottawatomie30 min
Jun 30, 6:31 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa3 hr
Jun 30, 6:32 PM CDTSpecial Weather StatementOUNCanadian28 min
Jun 30, 6:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Jun 30, 6:38 PM CDTAreal Flood AdvisoryOUNCanadian3 hr
Jun 30, 6:40 PM CDTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain35 min
Jun 30, 6:43 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson47 min
Jun 30, 6:46 PM CDTSevere Thunderstorm WarningOUNKiowa44 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.